Utah, 2011

Winter Weather in Utah, April 23 to 25, 2011

April 23 to 25, 2011 · NWS GJT · 1 event in 1 county or zone

A moist Pacific trough brought significant snowfall to mountains of southeast Utah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific trough brought significant snowfall to mountains of southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 23, 1:45 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 23, 1:45 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT SAT APR 23 2011

.SHORT TERM...TONIGHT THROUGH MONDAY...
STALLED BAROCLINIC ZONE ACROSS THE FORECAST AREA PROVIDES THE FOCUS
FOR PRECIPITATION THROUGH THE REMAINDER OF THE WEEKEND.  BROAD
NEGATIVE TILT TROUGH AND EMBEDDED DISTURBANCES PROVIDES THE DYNAMICAL
LIFT TO A NEARLY SATURATED ENVIRONMENT.  LOWERING HEIGHTS AND SOME
MID LEVEL COLD ADVECTION INCREASES POTENTIAL INSTABILITY THAT WILL
ENHANCE THE CONVECTIVE COMPONENT.  THE COMBINATION OF ALL THESE
FACTORS ACCOUNT FOR SIGNIFICANT PRECIPITATION ACROSS MUCH OF THE
FORECAST AREA.  ABOUT THE ONLY AREA THAT WILL STAY NEARLY DRY WILL BE
THE UINTA BASIN...THIS AREA IS FARTHER NORTH FROM THE BAROCLINIC AND
THE DYNAMICAL LIFT IS FOCUSED ACROSS THE SRN HALF.

WET BULB ZERO IS AROUND 8K (NORTH) TO 9K (SOUTH) AND OBSERVATIONS
SEEM TO SUPPORT THIS WITH SNOW LEVELS ABOUT ONE THOUSAND FEET BELOW
THE WET BULB ZERO LINE.  WET BULB ZERO FALLS ABOUT 500 FEET TONIGHT
AND THEREFORE BELIEVE SNOW LEVELS WILL LOWER BY ABOUT THE SAME.
SNOW LEVELS THEN HOLD STEADY THROUGH SUNDAY...THEN LOWER AROUND
ANOTHER 500 FEET ON SUNDAY NIGHT AS COOLER AIR ALOFT ARRIVES.

TROUGH AXIS MOVES DOWNSTREAM SUNDAY NIGHT AND NORTHWEST FLOW
DEVELOPS.  BY MONDAY...OROGRAPHIC PRECIPITATION WILL BE DECREASING
FROM THE SOUTH AS THE REGION WILL BE IN BETWEEN SHORT WAVES.
HOWEVER THERE IS SUFFICIENT POTENTIAL INSTABILITY AND OROGRAPHIC
LIFT TO KEEP SNOW SHOWERS ONGOING OVER THE NRN AND CENTRAL
MOUNTAINS. WILL NEED TO REASSESS THE CURRENT WINTER STORM WARNINGS
AND ADVISORIES ON LATER SHIFTS.  HOWEVER THE CURRENT TRENDS INDICATE
THE HIGHEST QPF OCCURS TONIGHT THROUGH SUNDAY MID EVENING BEFORE
DIMINISHING.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
THE LAST IN A SERIES OPEN WAVES STILL PROGGED TO PASS TUESDAY.
STRONG SW WINDS MONDAY NIGHT WILL KEEP TEMPERATURES MILD...THEN
SHIFT TO NW TUESDAY AS AN IMPRESSIVE COLD FRONT PASSES. STRONG
COLD ADVECTION WILL LOWER SNOW LEVEL TO AROUND 5KFT. MODELS
SHOW THE STRONGEST LOW-LEVEL CONVERGENCE AND INSTABILITY IN THE CO
CENTRAL MTNS...BUT ALL MTNS COULD GET SIGNIFICANT SNOW AMOUNTS.

TUESDAY NIGHT: SNOW SHOWERS LINGER ALONG THE CONTINENTAL DIVIDE.
OTHERWISE EXPECT VERY COLD TEMPERATURES SOME 10-15 DEGREES
BELOW NORMAL. FREEZE DAMAGE IS POSSIBLE TO BUDDING VEGETATION.

WEDNESDAY-THURSDAY: UNDER A BROAD RIDGE...TEMPERATURES RECOVER TO
NEAR NORMAL BY THURSDAY.

FRIDAY-SATURDAY: OPEN DISTURBANCES CONTINUE TO PASS THROUGH THE
NORTHERN ROCKIES THREATENING SHOWERS FOR THE NORTHERN ZONES.
TEMPERATURES WILL BE NEAR SEASONAL NORMS NORTH...ABOVE CENTRAL AND
SOUTH.

.AVIATION...
WIDESPREAD MIXED RAIN AND SNOW SHOWERS...SNOW LEVEL 6500 FEET NORTH
TO 7500 FEET SOUTH...WILL CREATE FREQUENT MOUNTAIN OBSCURATIONS.
MVFR CIGS WILL BE COMMON...SOMETIMES LOWERING TO IFR FROM STEADY
PRECIPITATION...INCLUDING THE DESERT AIRPORTS.  THESE CONDITIONS ARE
EXPECTED TO PERSIST INTO SUNDAY EVENING.

.HYDROLOGY...
A MIX OF RAIN AND SNOW THIS WEEKEND AND INTO EARLY NEXT WEEK WILL ADD
ADDITIONAL WATER TO THE ALREADY SWOLLEN CREEKS AND DRAINAGES AND
RIVERS. MINOR FLOODING CAN BE EXPECTED OVER PORTIONS OF ROUTT COUNTY
INCLUDING STEAMBOAT...AREAS ALONG THE ELK RIVER. FLOWS WILL INCREASE
ALONG THE ELKHEAD AND FORTIFICATION CREEKS AND THE YAMPA RIVER IN
EASTERN MOFFAT COUNTY INCLUDING AROUND CRAIG.  WITH COOLER WEATHER
EXPECTED FOR THE NEXT FEW DAYS...FLOWS ALONG THESE CREEKS AND
RIVERS ARE EXPECTED TO RECEDE ON SUNDAY AND MONDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WARNING UNTIL 6 AM MDT MONDAY FOR ZONES 009-010-
          012-013-018-019.
     WINTER WEATHER ADVISORY UNTIL 6 AM MDT MONDAY FOR ZONES 003-
          004-017.
UT...WINTER WEATHER ADVISORY UNTIL 6 AM MDT MONDAY FOR ZONE 028.

&&

SHORT TERM.....PF
LONG TERM......JOE
AVIATION.......JOE/PF
HYDROLOGY......TGJT
Hazardous weather outlook, Apr 23, 3:27 AM MST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
427 AM MDT SAT APR 23 2011

COZ001>014-017>023-UTZ022>025-027>029-241100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
427 AM MDT SAT APR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

EXPECT RAIN AND SNOW SHOWERS TO INCREASE THIS MORNING AND AFTERNOON
...THEN CONTINUE OVERNIGHT. THE SNOW LEVEL WILL REMAIN BETWEEN 8000
AND 9000 FT...WITH PERIODS OF HEAVY SNOWFALL EXPECTED THROUGH
TONIGHT.

DAYS TWO THROUGH SEVEN...SATURDAY THROUGH
THURSDAY...

PERIODS OF SNOW WILL CONTINUE OVER THE MOUNTAIN AREAS...WITH RAIN AT
LOWER ELEVATIONS...THROUGH TUESDAY NIGHT BRINGING SIGNIFICANT
SNOWFALL ACCUMULATIONS TO AREAS ABOVE 8500 FEET BY WEDNESDAY
MORNING.

VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEB SITE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION ON REDEVELOPING OF
WINTRY WEATHER FOR THE HIGH COUNTRY THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
April 23, 3:00 PM MST to April 25, 1:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall of 8 to 12 inches were measured above the 8000 foot level.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314227.